Prednisone

Prednisone is prescribed to patients who undergo stem cell transplants to prevent the body from rejecting the “new” stem cells. The following are some of my experiences with this drug:

Prednisone is part of a class of drugs known as corticosteroids, and is similar to cortisol, a steroid the body produces naturally in the adrenal gland. That is why my doctor has taken care to lessen the dosage of my Prednisone gradually. The body stops or decreases its own production of cortisol, and slowly tapering the amount of Prednisone taken daily allows the body to begin producing it again on its own.

I had a stem cell transplant to combat Non-Hodgkin’s Lymphoma in November of 2004. My father’s stem cells were used for the procedure. My original dose of Prednisone was 60mg, which started after I had my stem cell transplant.

Although I am listing below a number of side effects which I personally experienced, everyone is different. None of the side affects which I experienced caused me a ton of grief. All were very bearable in the scheme of things.

Blurry Vision: this was occasional and not severe, almost felt like I needed eyeglasses (I actually have 20/20 vision). I only encountered blurry vision off and on for about the first two weeks while on the drug.

Rounded, fuller face: My face became more plump looking.

Peeling Fingernails: This does not hurt, my nails simply peel from the bottom cuticle upward. To combat this, I used hand moisturizer after each time I wash my hands (which is often) and keep them cut short.

Difficulty Sleeping: I did experience some difficulty falling asleep at night for the first few nights while on higher doses. This was rectified by sleeping pills. I did not need sleeping pills for more than a few days.

Extraneous Hair Growth: This is one side affect I could do without, especially since I am a female! Unwanted facial hair! I have had some unwanted facial hair grow by my eyes, in the “side-burn area,” and above my lip. I am told that this may fall out once I am off the medication, but we’ll see if that actually happens. Otherwise, I guess it’s off to the spa for some laser hair removal later on!

Mood Swings: Like crying. For the first month or so, I cried a lot (daily at one point). This was partially due to the emotional roller coaster of going through a transplant, and partially because of Prednisone. The best part about being on Prednisone was the feeling of wellbeing that I experienced later on. I had lots of energy in the beginning. I did experience mood swings from time to time, but that is kind of normal for me so not sure if that was actually the drug or not!

Hunger: I have never enjoyed food so much in my life! They say that when you are on Prednisone, “if you eat when you are hungry, you’ll be eating all of the time!” I ate lots of healthy snacks and have managed to maintain my normal weight so far. I found that as the Prednisone was reduced, I had a decrease in my appetite (this is normal). I had to force myself to eat the same healthy foods I was eating while on higher doses, since I did not want to lose weight or strength. I was not nauseated, so I was able to make myself eat by choosing foods I really liked and giving myself lots of time to eat.

Once my Prednisone was reduced to 5mg, I experienced mild muscle pains in my arms and a little fatigue. Even if I got 11 hours sleep at night, I still found that I became sleepy throughout the day.

A word on walking: A radiation nurse once told me a long time ago that even though fatigue is a common symptom for many patients undergoing cancer treatment, many people find that walking really helps them feel better. I have learned that the same is true when you are on Prednisone. Although Prednisone is known to give you a euphoric feeling, or a “boost of energy” in the beginning, it may, as it’s reduced, cause fatigue. I experienced fatigue once my Prednisone was reduced to 10mg and less. I continued to walk six days a week for only 20-30 minutes per day. There were many days when I had to “force” myself to go for a walk, since I was feeling tired or “not in the mood,” but I ALWAYS felt like I had more energy after the walk. Walking even lifted my mood! I also believe walking prevented me from experiencing some of the crippling side affects which some other patients experience when coming off of Prednisone. I’ve been told that some patients can barely walk due to muscle and joint pain as they come off this drug, but thankfully I did not have that experience. I like to think this is due to my diligence in walking. I like to walk outdoors, even when it’s really cold and the middle of winter, I dress accordingly and hit the sidewalks!

Tags: